Vermont, 2018Strong Wind in Vermont, November 3, 2018
November 3, 2018 · NWS BTV · 4 events in 4 counties and zones
An intensifying storm system moved up the East coast during the day of November 3rd. As the storm passed through Maine into Newfoundland, strong west winds gusted to 35 to 45 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intensifying storm system moved up the East coast during the day of November 3rd. As the storm passed through Maine into Newfoundland, strong west winds gusted to 35 to 45 mph. These strong winds combined with 1 to 2+ inches of rainfall contributed to numerous limbs and several trees down, especially in central-eastern VT, falling onto utility lines causing more than 10,000 outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 3, 8:50 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Nov 3, 8:50 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
950 AM EDT Sat Nov 3 2018
.SYNOPSIS...
Deepening low pressure will pull through New England today and
into eastern Canada tonight with periods of rain and strong
westerly winds. High pressure returns to the region with quieter
weather on Sunday into early Monday. Additional low pressure
lifting through the Great Lakes will bring the next chance of
rainfall to the area by the middle of next week with gusty
south winds returning.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 949 AM EDT Saturday...True to the previous description,
precipitation has blossomed across Northern New York along a
deformation zone as the upper trough has become negatively
tilted. Forecast models indicate dynamical support will continue
to increase as a PV anomaly shifts into the North Country. PoPs
and QPF amounts have been raised over the next 12 hours as the
areal coverage of precipitation has quickly expanded with this
feature. The rest of the forecast remains on track with the
previous discussion below.
Prior discussion...
Steady rainfall, occasionally moderate continues across the
eastern half of the forecast area early this morning in response
to developing low pressure over extreme southern New
York/southwest New England. This low will deepen rapidly as it
lifts quickly into northern Maine later today and into eastern
Canada tonight. As this occurs, backside deformational processes
associated with a negatively tilting upper trough will allow
steadier rains to reblossom across northern NY later this
morning before spreading into VT by this afternoon. Cooling
thermal profiles aloft should allow a transition to snow or a
rain/snow mix above 1000 ft in northern NY later this afternoon,
and into VT by early evening before tapering off. Some minor,
nuisance-type accumulations generally from a few tenths to
perhaps 2 inches will be possible in favored elevated terrain
through 800 pm. Of more concern will be a strong sting-type
westerly jet developing on the backside of the deepening low as
p-grad tightens and isallobaric flow increases markedly. After
thorough perusal of various model sounding profiles and 1000-850
mean flow I've expanded our Wind Advisory to include southern
Franklin County in northern NY and most of eastern VT. In these
areas sustained downslope west winds from 25 to 35 mph will be
possible with occasional gusts into the 40 to 55 mph range this
afternoon into the evening hours. Elsewhere (Champlain/St.
Lawrence Valleys, etc.) winds will be a bit lighter, though
gusts should still top out in the 25 to 40 mph range. In areas
of strongest winds expect scattered tree/limb damage and
isolated to scattered power outages. High temperatures should
occur around midday before levelling off or slowly falling in
the westerly flow this afternoon - generally 40s with a few
lower 50s possible in eastern VT.
By tonight gusty west flow abates through time as the deep surface
low pulls away into eastern QE and is gradually replaced by high
pressure bridging east from the Ohio Valley states. Any
lingering rain/snow shower activity to end over time. Clouds
will likely hang tough across the northern mountains a good part of
the night, though will tend to scatter out in the broader valleys
and southern VT. Low temperatures are a blend of bias-corrected
guidance showing values bottoming out in the upper 20s to mid 30s in
most spots. The aforementioned surface high then builds atop the
region during Sunday with a partly to mostly sunny day expected and
light winds. Temperatures will remain seasonably cool (40s), though
given the partial sunshine and light winds most folks will find
sensible conditions quite nice for early November.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
As of 453 AM EDT Saturday...Strong ridging will be in place
across the northeast, but shifts eastward as a weakening trough
and associated surface low near the Great Lakes moves northward
into the CWA by Monday afternoon. Cool and dry conditions with
overnight lows in the 20s and low 30s will give way to increased
cloud cover and temperatures in the 40s with some valley
locations even pushing 50. Precipitation will be slow to move in
with showers moving in the afternoon hours across NY, but don't
look to reach VT until later in the evening as the retreating
dry air will be slow to push out.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 453 AM EDT Saturday...Precipitation continues as low
pressure across the Great Lakes continues its northward
progression Monday night. The low will track to the west of the
CWA with the core of the deep level moisture mainly across the
NY counties early on Tuesday before shifting across VT during
the afternoon hours. The strong warm air advection associated
with the system looks to bring in some of the warmer temps we've
seen the last couple of weeks, with highs in the 50s both
Tuesday as well as Wednesday, with some valley locations even
pushing low 60s.
Right now cloud cover and timing of the cold front passing
during the Wednesday will factor greatly into how warm
temperatures get. Another potential impact will be a low-level
jet before the front arrives, and then another round of strong
winds along the St. Lawrence Valley after the front passes.
Brisk winds will be likely, and we will continue to monitor.
Beyond this point, a dry and seasonable air mass settles in
through the end of the week.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Through 12Z Sunday...Widespread IFR/LIFR expected through 18Z
with brief periods of MVFR possible as deepening low pressure
lifts through New England. Winds generally variable less than 10
kts through 16Z with scattered shower activity. Steadier rains
move back into the area from 14-18Z as the back side of the low
pressure sweeps into the area. Cigs gradually improve to
IFR/MVFR from 18-00Z, then trend toward VFR at most terminals by
the end of the forecast cycle as pcpn ends. Most problematic
will be strong and gusty west winds developing this
afternoon/early evening. Westerly gusts from 30-40 kts from
250-280 degrees look quite reasonable per most recent hi-res
model output. This will lead to crosswind concerns at many
terminals, esp KBTV and KPBG. Moderate to locally severe low
level turbulence will also be possible, especially in vicinity
of higher terrain. Winds to abate from 03Z onward as the low
pulls further away and is slowly replaced by high pressure
building east from the Ohio Valley.
Outlook...
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Chance SHRA.
Monday Night: Mainly VFR, with areas MVFR possible. Chance SHRA.
Tuesday: MVFR/IFR conditions possible. Definite SHRA.
Tuesday Night: Mainly VFR, with areas MVFR possible. Definite
SHRA.
Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory from 2 PM EDT this afternoon to 1 AM EST Sunday
for VTZ003-004-006>008-010-012-018-019.
NY...Wind Advisory from 2 PM EDT this afternoon to 1 AM EST Sunday
for NYZ030-031-034.
&&
SYNOPSIS...JMG
NEAR TERM...Haynes/JMG
SHORT TERM...Verasamy
LONG TERM...Verasamy
AVIATION...JMGHazardous weather outlook, Nov 3, 2:19 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
319 AM EDT Sat Nov 3 2018
NYZ030-031-034-VTZ003-004-006>008-010-012-018-019-040930-
Southern Franklin-Western Clinton-Western Essex-Orleans-Essex-
Lamoille-Caledonia-Washington-Orange-Windsor-Eastern Addison-
Eastern Rutland-
319 AM EDT Sat Nov 3 2018
...WIND ADVISORY IN EFFECT FROM 2 PM EDT THIS AFTERNOON TO 1 AM EST
SUNDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026>029-035-087-VTZ001-002-005-009-011-016-017-040930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Eastern Essex-Southwestern St. Lawrence-
Grand Isle-Western Franklin-Western Chittenden-Western Addison-
Western Rutland-Eastern Franklin-Eastern Chittenden-
319 AM EDT Sat Nov 3 2018
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Gusty west winds to 40 mph will develop across the area this
afternoon into this evening before abating later tonight. Minor limb
damage and a few power outages will be possible during this time
frame.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
93
Strong Wind, Caledonia
- When
- November 3, 12:00 PM EST to 8:00 PM EST
- Where
- Caledonia forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
AWOS observation of 44 mph at Caledonia Airport at 155 pm. Most wind gusts in the mid 30s to lower 40s mph. The combination of these winds and saturated soils accounted for more than 2000 outages.
Strong Wind, Windsor
- When
- November 3, 2:00 PM EST to 8:00 PM EST
- Where
- Windsor forecast zone
- Measured
- 34 kt (39 mph) measured gust
- Property damage
- $100,000
- Reported by
- Mesonet
ASOS observation of 39 mph at Springfield Airport at 643 pm. Most wind gusts in the mid 30s to lower 40s mph. The combination of these winds and saturated soils accounted for more than 8000 outages.
Strong Wind, Lamoille
- When
- November 3, 4:00 PM EST to 8:00 PM EST
- Where
- Lamoille forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Mesowest observation of 49 mph in Johnson, lighter measured wind gusts 35-42 mph) in other locations. The combination of these winds and saturated soils accounted for more than 2000 outages.
Strong Wind, Orleans
- When
- November 3, 4:00 PM EST to 8:00 PM EST
- Where
- Orleans forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
AWOS observation of 45 mph at Newport Airport at 655 pm. Most wind gusts in the mid 30s to lower 40s mph. The combination of these winds and saturated soils accounted for more than 2000 outages.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Wind in Massachusetts, November 3, 2018$87,000 · 59 kt wind · 29 events
- Strong Wind in New York, November 3, 2018$27,000 · 27 events
- Strong Wind in New Jersey, November 3, 2018$50,000 · 1 event
- Strong Wind in New York, November 3, 2018$50,000 · 1 event
- High Wind in New York, November 3, 2018$50,000 · 51 kt wind · 1 event
- Flash Flooding and Heavy Rain in Hawaii, November 3 to 6, 20182 injured · 5 events
- Winter Storm and Heavy Snow in Wyoming, November 3 to 5, 201862 kt wind · 8 events
- High Wind in Maine, November 3 to 4, 201852 kt wind · 6 events
- Flood and Damaging Wind in Rhode Island, November 3, 2018$2,000 · 50 kt wind · 5 events
- Strong Wind in Vermont, November 3, 2018$3,000 · 3 events
- Flooding in New Hampshire, November 3 to 4, 20182 events
- Flooding in Indiana, November 3 to 11, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783954, 783554, 783552, 783553.